It is currently Sun Aug 20, 2017 7:46 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 2 posts ] 
Author Message
PostPosted: Mon Jul 20, 2009 8:01 pm 
Offline
Average Poster
Average Poster

Joined: Mon Jul 20, 2009 7:21 pm
Posts: 4
Hi all. I’m new to the forum and new to Suboxone. I’ve been taking Sub for five days now and am experiencing some unexpected side effects, the most troublesome one being fairly strong muscular tension and pain, mostly in my neck and shoulders and occasionally spreading into my arms, jaw, and head. This comes on a couple of hours after taking my daily dose of Sub.

To give a little background – Before going on Sub I was mostly using Oxy, not massive quantities but averaging 40-60 mg a day. I’d been using Oxy and other opiates on and off for the past two years, including a recent period of sustained use over the past 3 months. I had tapered down to where I was doing 20 to 25 mg a day of Oxy before I went on the Sub in order to reduce my tolerance. Apparently my Oxy taper worked better than I was realizing, because when I quit taking the OC my withdrawals were relatively mild. So I decided to wait 72 hours after my last dose of Oxy before starting the Sub, in order to reduce my tolerance even more, the hope being that this would allow me to use only a small dose of Sub. I started on 6 mg my first day, and have been taking 4 mg/day since then. In general, I’m feeling pretty good on the Sub – it’s gotten rid of the mild withdrawal I was feeling, and I feel fairly positive and energetic on the Suboxone - but this tightness and pain in my neck and shoulders is really uncomfortable and making me consider quitting the Suboxone and just finishing my withdrawal from the Oxy and getting totally clean. The main problem w/ that, and my main motivation for going on the Sub in the first place, is that I know without opiates of any kind my long-standing chronic depression/anxiety issues will just come back and I’ll end up relapsing on OCs again…

Has anyone else experienced the muscular tension thing? Will it go away as my body adjusts to the Sub? I’m guessing that some of you will suggest that what I’m feeling is actually just withdrawal from the Oxy and that my problem is that I’m not taking enough Sub. I don’t think that’s the case though. I wasn’t feeling this type of muscle tightness/pain during my 72 hour withdrawal, and now I feel it most strongly a few hours after I take my dose of Sub, when I should have the highest levels of the Sub in my bloodstream. Also, I used to feel a similar muscular tension (and headache) when I was high on Oxy, even though it was a more diffuse tightness , rather than being concentrated in my neck/shoulders. Maybe I just have a weird reaction to opiates? Does anyone know anything about taking muscle relaxers w/ Suboxone? Thanks.


Top
 Profile  
 
 Post subject:
PostPosted: Mon Sep 28, 2009 12:15 am 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1544
Since nobody answered this question awhile back I'll give it my best shot. The first thing to come to mind is that this person is going to Suboxone from a relatively low tolerance to opiates. If he came to my practice I would be tempted to suggest that he complete his taper and go to outpatient or intensive outpatient or even residential treatment, without going on Suboxone. In fact that is probably what I would suggest-- even though from an odds perspective he won't do very well with that advice. The problem is that it really stinks to be at a high tolerance level, and so I would hate to be the person to put him at that high tolerance level-- where he would be if he went on Suboxone, even at low doses because of the ceiling effect and high potency of bupe.

You can't really rely on going on bupe at low doses. The reason it often won't work is because the whole point of buprenorphine is the ceiling; when the person takes a dose above that ceiling, there are no cravings as the blood level decreases-- as long as it stays about that ceiling. Low doses of bupe act more like regular agonists, and so there is little point to taking bupe at low doses.

So why not do as I suggested-- and have him complete his taper? Because opiate dependence is a relapsing disease. As he says, he has gone back to it a few times; even after good treatment, the relapse rate is high. Just tapering off is the easy part; the hard, rare part is staying clean afterward for year after year.

This guy made his choice and went on bupe-- from a relatively low tolerance point. I would expect him to get a good buzz from the bupe for at least a few days until his tolerance builds.

As for the muscle tightness, all opiates are known to have strange effects on muscle contractility, particularly highly-potent opiates like fentanyl (and buprenorphine?). As an anesthesiologist I saw this first hand many times; we gave a patient a high dose of fentanyl (particularly for cardiac surgery), and the patient would complain of chest tightness and difficulty breathing. For that reason, a small dose of a muscle paralytic agent was usually given before the fentanyl. You can read about the phenomenon if you google 'chest wall rigidity' and 'fentanyl'. We usually noticed in the chest muscles because the person was laying down flat, not moving anything else except the respiratory muscles-- but other muscles can be affected as well. I'm guessing that for some reason the bupe caused his muscle tightness-- at least enough of an effect to cause small areas of spasm, tightness, and pain. It is not known why some people react this way to opiates and many others do not.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 2 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group